Subscribe      List an Event or Business      Invite a Writer      Write for WN      Writers      Other Locations      HubGarden      Recipes
1 million Australian readers every month      list your event

Unusual Cultural Crafts

Home > Adelaide > Cultural Events | Craft | Courses | Community Centres | Workshops
by Jenny Rossiter (subscribe)
Writer, photographer, educator, explorer of places new, with a passion for adding fun back into life.
Event: -
Handcrafts that Wow
Give your home that personal touch by adding handmade decorator items drawn from traditional crafts. City of Marion and the City of Port Adelaide Enfield are offering a range of inexpensive and unusual craft workshops with a variety of cultural origins.

Participants will have the opportunity to learn craft skills from culturally diverse craft practitioners as well as learning about cultural traditions and heritage.


Eritrean Basketry Workshop
Eritrean baskets are woven with bright coloured wool around plant fibre. Your tutor, Milete-Tsega Ogbalidet, comes from central Eritrea and learnt to weave in this style from her mother and family when she was a child. She has been weaving most of her life. Make your own Meblee Kursi, a flat plate that can be displayed as a decorative object or used for serving food.

Northern Venue: Kilburn Community Centre, 59 Gladstone Ave, Kilburn
Dates: Wednesdays 2 September - 30 September
Course Length: 5 weeks - 3 hours first week, then 2 hours per week
Time: 6.00 - 8.00pm (First session 6.00-9.00pm)
Cost: Gold coin donation for eligible participants*
Bookings: Phone (08) 8405 6848 or Email jane.marr@portenf.sa.gov.au to register your interest. Spaces in these workshops are limited.

*You must live or work within the City of Port Adelaide Enfield to be eligible.

Southern Venue: Glandore Community Centre, 25 Naldera Street, Glandore.
Dates: Fridays 6 November - 4 December
Course Length: 5 weeks - 3 hours first week, then 2 hours per week
Time: 6.00 - 8.00pm (First session 6.00-9.00pm)
Cost: $10 per workshop over 5 weeks
Bookings: Phone (08) 8371 1139 Bookings essential as places are limited.

Traditional Craft Workshops, Sudanese Beading, City of Marion, Glandore Community Centre, City of Port Adelaide Enfield, Enfield Community Centre
Bright Sudanese Beading
Photograph City of Marion

Sudanese Beading Workshop
Striking Sudanese Beading can adorn your home as you learn this art from Rebecca Tut. Drawing on skills learnt as a young woman, Rebecca beads onto bowls using patterns from her Sudanese village. Sudanese Beading is an intricate skill requiring patience and good eyesight.
Northern Venue: Enfield Community Centre, 540 Regency Rd, Enfield
Dates: Tuesdays 1 September - 29 September
Course Length: 5 weeks - 3 hours first week, then 2 hours per week
Time: 2.30 - 4.30pm (First session 2.30-5.30pm )
Cost: Gold coin donation for eligible participants*
Bookings: Phone (08) 8405 6848 or Email jane.marr@portenf.sa.gov.au to register your interest. Spaces in these workshops are limited.

*You must live or work within the City of Port Adelaide Enfield to be eligible.

Southern Venue: Glandore Community Centre, 25 Naldera Street, Glandore.
Dates: Tuesdays 3 November - 1 December
Course Length: 5 weeks - 3 hours first week, then 2 hours per week
Time: 9.30am - 11.30am (First session 9.30 - 12.30pm)
Cost: $10 per workshop over 5 weeks
Bookings: Phone (08) 8371 1139 Bookings essential as places are limited.

Traditional Craft Workshops, Bangladeshi Quilt Embroidery, City of Marion, Cove Civic Centre, City of Port Adelaide Enfield, Hillcrest Community Centre
Bangladeshi Quilt Embroidery
Photograph City of Marion

Bangladeshi Quilt Embroidery Workshop
Nakshi Kantha', is the delicate embroidery based on wedding traditions, sacred symbols and stories of village life in Bangladesh, taught by Masuma Akther. During the five week course, you will create an A4 to A3 sized embroidery and also learn the cultural heritage of this embroidery technique.

Northern Venue: Hillcrest Community Centre, 27-31 Queensborough Ave, Hillcrest
Course Length: 5 weeks - 2.75hrs hours first week, then 2 hours per week
Date: Saturdays 17 October - 14 November.
Time: 12.30 - 2.30pm (First session 12.15-3.00pm)
Cost: There will be a fee for materials and tuition.
Bookings: Phone (08) 8405 6848 or Email jane.marr@portenf.sa.gov.au to register your interest. Spaces in these workshops are limited to those that live or work within the City of Port Adelaide Enfield.

Southern Venue: Cove Civic Centre, 1 Ragamuffin Drive, Hallett Cove
Date: Saturday 21 November
Time: 11.00am - 4.00pm
Course Duration: 1 day (5 hours)
Cost: $10.00
Bookings: Phone (08) 8375 6755 Bookings essential as places are limited.

Traditional Craft Workshops, Iranian Embroidery, City of Marion, Marion Cultural Centre
Elegant Iranian Embroidery
Photograph City of Marion

Iranian Embroidery Workshop
The paisley, or 'pateh' design, loved by many for its pleasing teardrop shape, originated in Iran. The pateh motif, or cedar tree motif, symbolises life in Persian culture, and this textile design has since spread to many other countries.

Akhtar Esmailzadeh, has been living in Australia for 14 years after migrating from the Kerman Province in Southern Iran. Akhtar has been embroidering for over 45 years. Her skills and her wealth of knowledge about the history and cultural significance of Iranian Embroidery will provide an enjoyable six weeks of embroidery.

Southern Venue: Marion Cultural Centre, 287 Diagonal Road, Oaklands Park
Date: Thursdays 5 November - 10 December
Time: 1.00 - 3.00pm (First session 1.00 - 4.00pm)
Course Length: 6 weeks - 3 hours first week then 2 hours per week
Cost: $10.00
Bookings: Phone (08) 8375 6755 Bookings essential as places are limited.
Help us improve  Click here if you liked this article  34
Share: email  facebook  twitter
Why? Learn an unusual craft
When: Workshops running September to December 2015
Where: 25 Naldera St, Glandore
Cost: Varies
Your Comment
Wow. Those baskets look so beautiful.
by Sherry (score: 2|440) 831 days ago
Update: An additional Eritrean Basketry Workshop is available at Kilburn Community Centre in Oct. Three hours the first week, then 2 hours a week, commencing Wed 14 October 6-9pm and then Weds 21, 28 October and 4, 11 November 6-8pm.
by Jenny Rossiter (score: 3|3754) 803 days ago
Featured
Foodi Photoh Classie
Top Events
Popular Articles
Categories
Lists
Questions